Apr 27, 2006
Hello, doctor. I want to discuss about my test result. I was diagnosed about a year ago and start taking treatment around Sep. 2005(Combivir,Reyataz), but because of the side effects switched to (stavudine, 3TC, efavirenz) around Nov. 2005, and ever since I was doing okay untill now. Jan, 2006, my CD4 cell was 380 and vl not detected(cd4 stat. 200 -> 306 -> 380 in 3 months), but now it dropped to 206, vl 48,000. i never missed my meds, i don't drink or smoke. test result was from the same lab. why does my status changes so rapidly? I really need your advice. thank you. -dave
Response from Dr. Sherer
When faced with a single value of CD4 cell count and viral load that are very inconsistent with past results, as in your case, the reasonable response is to repeat the tests right away. I certainly suggest that you do so.
It would also be appropriate to obtain a genotype resistance test at the same time, so that you can understand whether resistance to one or more of these drugs has occured. Drug resistance might explain why you have developed rapid virologic failure (if these test results are confirmed).
You did not mention whether your doctor obtained a resistance test in September before you were started on the first regimen. It is possible that you were infected with a virus that contained resistance mutations to one or more of the meds in your current regimen.
At the same time, these test results would prompt me to look for any explanations for the change in your status, i.e. review your adherence (which you note has been near perfect), any other illnesses, infections, or vaccinations, other medications that might interact with your HIV meds, etc.
Finally, and unfortunately, while the results with ART in general, and with your current regimen specifically, are excellent, they are not perfect. In clinical trials of regimens similar to stavudine, 3TC, and efavirenz, 3/4 of patients were well controlled for 1-2 years. Among the 1/4 who experienced virologic failure were individuals who, like you, 'did everything right', i.e. took all meds as prescribed, and lived healthy lifestyles.
Finally, I encourage you not to lose hope, or to feel that this is somehow your fault. Nor is this the last option for durable successful ART for you - it is still feasible that you and your doctor can identify the issues in these current lab tests and choose another regimen that can be fully suppressive for a prolonger period of time.
Your doctor knows the exact circumstances of your history and current treatment far better than I, so I suggest that you talk to him or her about this situation, your questions, and this response.
TMC 114/125 Resistance Already?
Worried about resistance
- Is Itchy Skin A Symptom Of AIDS?
- White Spots Could I Have Acute HIV Infection
- Can AIDS Be Transmitted Through Picking Your Nose?
- Dark Bumps After Anal Sex With Condom Does It Mean I Have HIV
- Erectile Dysfunction After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Muscle Ache After Rubbing Penis Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.